Reactions Weekly

, Volume 1658, Issue 1, pp 340–340 | Cite as

Mycophenolate mofetil/prednisolone/tacrolimus

Disseminated Cytomegalovirus infection and pulmonary sepsis: case report
Case report
  • 29 Downloads
Author Information

An event is serious (FDA MedWatch definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * requires intervention to prevent permanent impairment or damage

A 68-year-old man developed disseminated Cytomegalovirus (CMV) infection following therapy with mycophenolate mofetil, prednisolone and tacrolimus; subsequently, he died due to pulmonary sepsis.

The man, who had a history of essential hypertension, hypertensive nephropathy and terminal renal failure, underwent renal transplantation. After the transplant, he was started on prednisone, tacrolimus and mycophenolate mofetil [dosages and routes not stated]. After two months, he was hospitalised due to decreased renal function. After the admission, the examination showed clean-based ulcers; one on the lateral border of the tongue and another on the dorsum of the penis. CMV infection was suspected. The histopathological evaluation of the ulcer showed revealed ulceration, occlusion of some vessels by thrombi and prominent endothelial cells with conspicuous cytoplasm and markedly enlarged nuclei containing CMV inclusion corpuscles. A diagnosis of cytomegalovirus infection was made [time to reaction onset not clearly stated]. The qualitative PCR for DNA of the CMV was positive in skin samples, as well as the antigenaemia assay on peripheral blood.

The man was treated with ganciclovir. However, he died after 41 days of admission due to pulmonary sepsis.

Author comment: "Cytomegalovirus (CMV) is an opportunistic virus that frequently affects immunosuppressed patients, such as those with HIV infection/acquired immunodeficiency syndrome and kidney transplant recipients."

Reference

  1. Neumann ABF, et al. Cutaneous involvement by cytomegalovirus in a renal transplant recipient as an indicator of severe systemic infection. Anais Brasileiros de Dermatologia 91: 80-83, No. 1, Feb 2016. Available from: URL: http://doi.org/10.1590/abd1806-4841.20163989 - BrazilCrossRefPubMedPubMedCentralGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Personalised recommendations